Video length: 1:23
[Tile text, Babies Born to Women Addicted to Opioids]
Dr. Jones speaking: N-A-S, stands for neonatal abstinence syndrome it’s a constellation of science and symptoms that babies may experience if they have been abruptly discontinued from their opioid exposure. So, for example moms who are using opiates during pregnancy and then deliver a baby, when the blood supply, or when the chord is cut and the blood supply abruptly no longer has the medication, or the opioid in it, a baby can experience neonatal abstinence syndrome. And that’s really characterized by the central nervous system dysfunction, autonomic nervous system dysfunction, gastrointestinal distress, as well as respiratory signs and symptoms. So, for example of a central nervous system, eh, an example of a central nervous system might be hyperirritability, or maybe some disturbed tremors. Autonomic nervous system might be something like sneezing or fever. The gastrointestinal distress might be something like diarrhea, or vomiting and the respiratory distress may be trouble breathing.
[End slate with HHS and NIDA logo and website, www.drugabuse.gov]